Kentucky, 2005

Flood in Kentucky, April 4 to 11, 2005

April 4 to 11, 2005 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 2:45 AM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Apr 4, 2:45 AM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT MON APR 4 2005

.DISCUSSION...

PLENTIFUL HIGH CLOUDS WILL STREAM EASTWARD ACROSS THE AREA TODAY.
THE THICKNESS OF THE CLOUDS WILL BE QUITE VARIABLE...SO WILL GO WITH
A PARTLY CLOUDY SKY CONDITION.  SOUTHERLY WINDS WILL STRENGTHEN
TODAY AND STAY UP THROUGH TONIGHT...AND REALLY CRANK UP TUESDAY...AS
SURFACE LOW PRESSURE DEEPENS OVER THE CENTRAL HIGH PLAINS.  THE GULF
WILL BE WIDE OPEN FOR BUSINESS...BUT AM NOT SURE HOW GOOD OF AN
AIRMASS WILL BE AVAILABLE.  CURRENTLY ONLY SEE LOW TO MID 50S ON THE
GULF COAST TO OUR SOUTH...SO WILL NOT BE TERRIBLY AGRESSIVE WITH
INCREASING MOISTURE.  GENERALLY FOLLOWED THE MAV DEWPOINTS.

ALL AVAILABLE MOS IN AGREEMENT FOR HIGHS IN THE MID 70S TODAY.
GIVEN INCREASING CLOUDS EXPECTED TONIGHT AND TOMORROW...AND RAGING
SOUTHERLY WINDS...SHOULD SEE A MILD NIGHT TONIGHT WITH ANOTHER WARM
DAY TUESDAY.  FOLLOWED THE MIDDLE GROUND OF THE MAV FOR LOWS TONIGHT
AND THEN FAVORED THE WARMER MET FOR HIGHS TUESDAY.

ALL AVAILABLE MODELS IN AGREEMENT IN BRINGING A VIGOROUS UPPER LOW
AND ACCOMPANYING SURFACE SYSTEM EASTWARD FROM THE CENTRAL AND
SOUTHERN PLAINS TUESDAY INTO OUR REGION WEDNESDAY NIGHT.  IN ALL
CASES...THE QUAD STATE SHOULD EXPECT A BAND OF SHOWERS AND
THUNDERSTORMS TO MOVE SLOWLY EASTWARD THROUGH THE REGION TUESDAY
NIGHT AND EARLY WEDNESDAY...AS DEEP SOUTHERLY FLOW BRINGS COPIOUS
AMOUNTS OF MOISTURE OVER THE REGION.

WESTERN HALF OF THE AREA IS CURRENTLY IN A SLIGHT RISK OF SEVERE FOR
TUESDAY NIGHT...BUT WITH THE UPPER LOW DUE WEST OF US...IF NOT
SOUTHWEST OF US...THE DEEP LAYER SHEAR WILL BE SOUTHERLY...WHICH
DOES NOT GENERALLY FAVORABLE FOR STRONG NORTH/SOUTH ORIENTED SQUALL
LINES.  INSTEAD AM VERY CONCERNED OVER POTENTIAL HEAVY RAIN
EVENT...DEPENDING ON THE RICHNESS OF THE MOISTURE FROM THE GULF.
DELAYED THE ONSET OF LIKELY POPS TIL AFTER MIDNIGHT TUESDAY
NIGHT...AND TAPERED THEM MORE TOWARD THE EAST...AS THE EASTWARD
PROGRESSION OF THE RAINFALL WILL BE SLOW.

THE UPPER LOW AND SURFACE COLD FRONT WILL BEGIN AFFECT THE AREA
WEDNESDAY.  GIVEN THE COLD AIR ALOFT...AND POTENTIAL FOR GOOD
SURFACE MOISTURE...SHOULD HAVE ENOUGH INSTABILITY TO POP OFF SOME
THUNDERSTORMS ON THE COLD FRONT SIMILAR TO THE 06Z ETA SOLUTION
WEDNESDAY AFTERNOON.  NOT SURE HOW MUCH INSOLATION THERE WILL
BE...BUT SHEAR PROFILES WILL BE A BIT BETTER AS THE UPPER LOW DRIFTS
NORTHEAST JUST TO THE NORTHWEST OF THE AREA.  AT THIS POINT AGREE
WITH THE SPC DAY3 SLIGHT RISK OUTLOOK FOR THE ENTIRE AREA.  HAVE
LIKELY POPS ALL AREAS WEDNESDAY AS THE OVERNIGHT CONVECTION
CONTINUES EAST...BUT KEPT MORE SCATTERED 50 POPS FOR WEDNESDAY AND
WEDNESDAY NIGHT.  ADDED THUNDER TO WEDNESDAY AND WEDNESDAY NIGHT AS
WELL.

MADE FEW CHANGES BEYOND WEDNESDAY NIGHT.  THE MAIN CHANGE WAS TO
INSERT A 20-30 POP EAST OF THE MISSISSIPPI FOR FRIDAY...AS THE
INFLUENCE OF THE UPPER LOW LINGERS A BIT LONGER THAN PREVIOUSLY
EXPECTED.  THE WEEKEND STILL LOOKS GOOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE
.MO...NONE
.IL...NONE
.IN...NONE

&&

DRS
Hazardous weather outlook, Apr 4, 3:25 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CDT MON APR 4 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
425 AM CDT MON APR 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING.  A BAND OF SHOWERS AND
THUNDERSTORMS WILL MOVE SLOWLY EASTWARD THROUGH THE REGION LATE
TUESDAY EVENING THROUGH WEDNESDAY MORNING.  A FEW OF THESE STORMS
COULD REACH MINIMAL SEVERE LEVELS...BUT A MORE SIGNIFICANT THREAT
WILL BE WIDESPREAD HEAVY RAINFALL AND LOCALIZED FLOODING.

SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT
WEDNESDAY AFTERNOON AND SWEEP EASTWARD THROUGH THE REGION WEDNESDAY
EVENING.  THE COMBINATION OF STRONG WIND FIELDS AND MODERATE
INSTABILITY WILL BE SUPPORTIVE OF LARGE HAIL...DAMAGING WINDS AND
POSSIBLY A FEW TORNADOES.  ONCE AGAIN...LOCALIZED HEAVY RAINFALL WITH
THE POTENTIAL FOR FLASH FLOODING WILL ACCOMPANY THE THUNDERSTORMS.

EVEN IN THE ABSENCE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST
WINDS...SUSTAINED UP TO 25 MPH AND GUSTING UP TO 35 MPH...CAN BE
EXPECTED TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND AGAIN WEDNESDAY
AFTERNOON AND EVENING.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
April 4, 11:00 AM CST to April 11, 1:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Minor flooding of the Ohio River occurred, mainly upriver from the confluence of the Wabash River. At J.T. Myers Lock and Dam near Uniontown, the river crested at 37.8 feet on the 8th. This was less than a foot above the flood stage of 37 feet. Minor flooding of low-lying fields and woodlands occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445306.